Hail, Hutchinson
- When
- August 28, 12:00 AM CST to 12:01 AM CST
- Where
- Hutchinson County, 2.12 mi ESE of Dimock
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.460, -97.940
Report received through social media.
As an upper level trough approached during the late night and early morning hours, scattered post-frontal thunderstorms developed. Feeding off 1000-1500 J/kg elevated instability and effective-layer shear up to 50 knots, isolated storms produced considerable large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
As an upper level trough approached during the late night and early morning hours, scattered post-frontal thunderstorms developed. Feeding off 1000-1500 J/kg elevated instability and effective-layer shear up to 50 knots, isolated storms produced considerable large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 10:04 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1104 PM CDT Mon Aug 27 2018 .SHORT TERM...(This evening through Tuesday) Issued at 318 PM CDT Mon Aug 27 2018 Active weather continues this afternoon and evening as scattered thunderstorms move in. In the near term, a cold front stretching from Sioux City-Sioux Falls-Marshall will continue to bring scattered showers and storms, while the main upper trough/vort max at western Dakotas slides east-northeast. Ahead of this trough, a mid-level shortwave continues sliding northeast across the area this afternoon. This is the one providing forcing/dynamic for convection across parts of the area. However, with an extent area of mostly cloudy skies, moderate mid-level lapse rates, and convective temperatures cooler than criteria, the severe weather threat seems more likely across northwest Iowa and far eastern counties in southwest Minnesota. These areas pose the greatest risk for strong to severe thunderstorms through this evening with an area of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45 knots suggests a few rotating storms, with multi-cells clusters as the primary mode. Large hail up to golf ball size and damaging winds to 75 mph are the main risks. Isolated hail up to 2.5 inch will be possible through late this afternoon. Severe weather risks will slowly diminish from 6pm to 8pm CDT, from west to east. The aforementioned main upper trough/vort max will drag secondary surface front tonight. Some elevated showers and isolated storms are possible Tuesday morning into early afternoon from northwest to southeast. As the frontal boundary slowly moves southeast, tight pressure gradient will produce breezy conditions late tonight into Tuesday. Have bumped winds by using CONSMOS to have 15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low clouds/stratus spreading southward and northerly surface winds behind the front will keep the area cooler than average with daytime temperatures from the upper 60s to lower 70s north of I-90 to mid 70s south. .LONG TERM...(Tuesday night through Monday) Issued at 318 PM CDT Mon Aug 27 2018 Relatively dry conditions and slightly cooler than normal temperatures are expected Tuesday night into Wednesday as a surface high pressure builds in. By Wednesday night into Thursday night, upper flow pattern becomes quasi-zonal, while at the surface return flow brings warmer and more humid conditions across the region. With diurnal heating and moderate theta-e, some spotty storms cannot be ruled out. Unsettled conditions return Friday into Friday night as an upper trough slides eastward, lifting the associated warm front across the region. Will need to monitor this period for possible scattered strong to severe storms mainly along and east of I-29. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1058 PM CDT Mon Aug 27 2018 Isolated thunderstorms will move across the forecast area this period, but with spotty coverage, opting to not include thunder in the TAFs given low confidence that storms will impact terminals. IFR-locally LIFR ceilings and visibility to start the period across southwest Minnesota and east central South Dakota is expected to gradually improve with passage of cool front during the pre-dawn hours. At this point, do not have sub-VFR visibility at KFSD, though could be close prior to north winds increasing and will monitor closely. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 756 PM CDT Mon Aug 27 2018 SDZ038>040-050-052>055-057>061-063>065-068-290100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Before midnight, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-290100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner- Lincoln SD-Yankton-Clay SD-Union- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight After 11pm through sunrise Tuesday, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after sunrise. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
18 hail. Local standard time, as filed.
Report received through social media.
Minor crop damage.
Hail stripped leaves from trees, seen on social media video.
Hail size varied from quarter to golf ball.
Mainly quarter to half dollar size hail, with a few golf ball size stones.
Report of damage to crops and vehicles on social media.
Mostly nickel size, but a few of quarter size. Time estimated from radar.
Hail accompanied by strong winds, speed unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780957, 780958, 780959, 780960, 780961, 780962, 780963, 780964, 780965, 780966, 780967, 780968, 780969, 780970, 780971, 780972, 780973, 780974.